Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 109, NWS Las Vegas, NV

August 12, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2014, 8:26 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 8:26 PM PDT (03:26 UTC)
Expired
Aug 12, 2014, 11:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:47 PM PDTFLASH FLOOD13 W Mohave (Azm20), CASPOTTER REPORTED ROUTE 66 IMPASSABLE DUE TO FLOODING. FROM SPOTTER NETWORK REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WGUS55 KVEF 130326
FFWVEF
CAC071-130630-
/O.NEW.KVEF.FF.W.0109.140813T0326Z-140813T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
826 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1130 PM PDT

* AT 823 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM AMBOY
  TO 28 MILES NORTHEAST OF ESSEX...OR ALONG A LINE EXTENDING FROM 28
  MILES SOUTH OF MITCHELL CAVERNS TO 21 MILES SOUTHWEST OF LAUGHLIN.
  THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  ESSEX...AMBOY AND NATIONAL TRAILS HIGHWAY

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 72 AND 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3486 11578 3520 11490 3441 11469 3436 11577

$$

JH
2 follow-up statements
061 
WGUS75 KVEF 130457
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 PM PDT TUE AUG 12 2014

CAC071-130630-
/O.CON.KVEF.FF.W.0109.000000T0000Z-140813T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
957 PM PDT TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 954 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN SOUTH OF INTERSTATE 40 AND 
MOVING SLOWLY SOUTH. HEAVY RAIN HAD FALLEN ON NATIONAL TRAILS 
HIGHWAY EAST OF AMBOY...AND IN THE MOJAVE NATIONAL PRESERVE.

LOCATIONS IMPACTED INCLUDE...
MITCHELL CAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3486 11578 3520 11490 3441 11469 3436 11577

$$

MORGAN
112 
WGUS75 KVEF 130625
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 PM PDT TUE AUG 12 2014

CAC071-130634-
/O.EXP.KVEF.FF.W.0109.000000T0000Z-140813T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1125 PM PDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 1124 PM PDT...RADAR INDICATED THAT HEAVY RAIN HAD MOVED INTO 
EXTREME SOUTHEAST SAN BERNARDINO COUNTY. THE FLASH FLOOD WARNING FOR 
EAST CENTRAL SAN BERNARDINO COUNTY WILL BE ALLOWED TO EXPIRE.

THERE MAY STILL BE WATER ON ROADS FROM HEAVY RAIN EARLIER. PLEASE 
OBEY ALL BARRICADES...AND TURN AROUND IF YOU ENCOUNTER A FLOODED 
ROAD.

LAT...LON 3486 11578 3520 11490 3441 11469 3436 11577

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:50 PM PDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 2:50 PM PDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE OVER MOST OF THE REGION WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH WEDNESDAY. DRIER AIR WILL
GRADUALLY MOVE IN FROM THE WEST STARTING THURSDAY WITH THUNDERSTORM
CHANCES CONFINED TO MOHAVE COUNTY THURSDAY AND FRIDAY. SEASONAL
TEMPERATURES AND AREA WIDE DRY CONDITIONS EXPECTED FOR THE WEEKEND.
&&

.SHORT TERM...THROUGH FRIDAY...
MOST INTENSE THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED ALONG A
LINE FROM SOUTH CENTRAL SAN BERNARDINO COUNTY EXTENDING NORTHEAST
INTO WESTERN CLARK AND LINCOLN COUNTIES. THESE STORMS HAVE DEVELOPED
ALONG THE MOIST/DRY AIR INTERFACE AS NOTED ON WATER VAPOR IMAGERY.
LOOKS TO BE A QUITE EVENING FOR MUCH OF INYO...ESMERALDA AND CENTRAL
NYE COUNTIES.

AS FOR ARIZONA. SEVERAL CIRCULATIONS NOTED ON SATELLITE OVER THE
GRAND CANYON STATE. ONE WAS OVER NORTHERN MOHAVE COUNTY AND SHOULD
BE MOVING INTO SOUTHWEST UTAH OVER THE NEXT 2-3 HOURS. A SECOND WAS
OVER SOUTHWEST ARIZONA...OR JUST TO THE WEST OF GILA BEND. STARTING
TO SEE A SMALL CLUSTER OF THUNDERSTORMS DEVELOP AHEAD OF THE
FEATURE OVER SOUTHERN MOHAVE COUNTY. THE DISTURBANCE IS PROGGED TO
LIFT NORTH ACROSS WESTERN ARIZONA TONIGHT AND WEDNESDAY MORNING
PROVIDING ADDITIONAL DYNAMICS TO AN ALREADY MOIST/UNSTABLE AIR MASS.
THE TROUGH WILL REMAIN OVER NORTHERN ARIZONA THROUGH WEDNESDAY WITH
ENOUGH MOISTURE/INSTABILITY EAST OF A LINE FROM MORONGO VALLEY TO
PAHRUMP TO RACHEL FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. ON THURSDAY AND FRIDAY...DRIER AND MORE STABLE AIR
WILL CONTINUE TO PUSH EAST LIMITING THE THREAT FOR ANY STORMS TO
MAINLY MOHAVE COUNTY.

WILL LEAVE THE FLASH FLOOD WATCH AS IS AND ALLOW THE MID SHIFT TO
MAKE ANY ADJUSTMENTS EARLY WEDNESDAY MORNING.

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...DEEPER MOISTURE
ASSOCIATED WITH THE MONSOONAL FLOW PUSHES EAST OF THE AREA AND
THUNDERSTORM CHANCES DWINDLE BY THE WEEKEND. MODELS HINT AT A WEAK
RETURN OF MOISTURE TO START THE WORK WEEK BUT CONFINE IT TO MAINLY
THE SOUTHEASTERN PORTION OF MOHAVE COUNTY. WITH LESS EXPECTED CLOUD
COVER AND A DRIER AIRMASS IN PLACE, TEMPERATURES SHOULD RETURN TO
SEASONAL LEVELS FOR A WARM AND DRY MID AUGUST WEEKEND.
&&

.AVIATION...FOR MCCARRAN...CONVECTION SHOULD IMPACT ALL CORRIDORS
THIS EVENING...THEN PRIMARILY THE MORMON MESA AND PEACH SPRINGS
CORRIDORS INTO WEDNESDAY MORNING. SCATTERED THUNDERSTORMS SOUTHWEST
OF LAS VEGAS COULD AFFECT THE TERMINALS THROUGH THIS EVENING WITH
GUSTY AND ERRATIC WINDS AND HEAVY RAINFALL. CEILINGS COULD LWR TO 6
KFT WITH VSBYS BRIEFLY REDUCED BY MODERATE TO HEAVY RAIN. AFTER
WEDNESDAY MORNING SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE
ISOLATED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH
WEDNESDAY. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS THROUGH
...EXCEPT NEAR THUNDERSTORMS. CEILINGS COULD LOWER TO 5 KFT WITH
VSBYS REDUCED BY MODERATE TO HEAVY RAIN.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH WEDNESDAY.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 12, 4:18 PM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NNE NEEDLES           34.83N 114.61W
08/12/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            THUNDERSTORM WINDS DAMAGED SEVERAL ROOFS ON HOMES IN
            NEEDLES. ONE LARGE TREE WAS REPORTED DOWN AS WELL.

0400 PM     FLASH FLOOD      2 NNE NEEDLES           34.84N 114.60W
08/12/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            AT LEAST 6 INCHES OF WATER WERE FLOWING ACROSS BROADWAY
            IN NEEDLES.

&&

STACHELSKI
Local storm report, Aug 12, 4:26 PM PDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      OATMAN                  35.03N 114.38W
08/12/2014                   MOHAVE             AZ   FIRE DEPT/RESCUE

            THE OATMAN FIRE DEPARTMENT REPORTED SEVERAL INCHES OF
            WATER ALONG WITH SMALL ROCKS AND MUD CROSSED ROADS IN
            OATMAN. WATERFALLS WERE REPORTED FORMING IN THE BLACK
            MOUNTAINS FROM THE HEAVY RAIN.

&&

STACHELSKI
Local storm report, Aug 12, 4:37 PM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
437 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     1 NE NEEDLES            34.83N 114.60W
08/12/2014                   SAN BERNARDINO     CA   PUBLIC

            SPOTTER NETWORK SPOTTER REPORTS SIGNS AND SOME TELEPHONE
            POLES BLOWN OVER WITH HEAVY PONDING ON FREEWAY EXIT AND
            SURROUNDING STREETS.

&&

JPULLIN
Local storm report, Aug 12, 6:05 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FLASH FLOOD      WILLOW BEACH            35.87N 114.67W
08/12/2014                   MOHAVE             AZ   PARK/FOREST SRVC

            THE NATIONAL PARK SERVICE CLOSED THE ACCESS ROAD TO
            WILLOW BEACH DUE TO FLASH FLOODING ON THE ROAD.

&&

STACHELSKI
Local storm report, Aug 12, 7:34 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
734 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      2 S GOLDEN SHORES (MGSA 34.75N 114.48W
08/12/2014                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY FLOOD CONTROL DISTRICT TWEETED A PICTURE OF
            WATER OVER HIGHWAY 95 2.5 MILES SOUTH OF GOLDEN SHORES,
            AZ.

&&

JPULLIN
Local storm report, Aug 12, 7:43 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      2 S GOLDEN SHORES (MGSA 34.75N 114.48W
08/12/2014                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY FLOOD CONTROL DISTRICT TWEETED A PICTURE OF
            WATER OVER ROUTE 66 2.5 MILES SOUTH OF GOLDEN SHORES, AZ.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:39 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 7:53 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 8:00 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 8:54 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 9:32 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Aug 12, 10:07 PM PDTFlash Flood WarningVEFSan Bernardino113 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.